Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

The Cafe The Cafe

I said, WOMEN WHO TAKE IBUPROFEN MORE LIKELY TO GO DEAF

 

Women who regularly take ibuprofen or paracetamol are 'more likely to lose their hearing'

  • The more often a woman takes either medication, the higher her risk of hearing loss, researchers claim
  • No link between aspirin use and hearing loss

By Jo Macfarlane

PUBLISHED: 09:57 EST, 13 September 2012 | UPDATED: 01:47 EST, 17 September 2012

 

Women who regularly take ibuprofen and paracetamol are more likely to go deaf, say researchers.

The non-prescription painkillers are widely available at supermarkets and are taken by millions every day to ease headaches and inflammation.

But a study of more than 62,000 women found taking the drugs just twice a week increases the risk of hearing loss by up to 13 per cent.

Study: Regular use of household painkillers including ibuprofen and paracetamol can lead to an increased risk of hearing loss in women

Study: Regular use of household painkillers including ibuprofen and paracetamol can lead to an increased risk of hearing loss in women

Using ibuprofen six times a week makes women up to 24 per cent more likely to develop some degree of hearing problem compared with those who do not use the medication. Those using paracetamol up to five times a week increase the risk of hearing loss by 21 per cent.

The same effect was not seen for women who regularly take aspirin.
Researchers who carried out the US study say they do not yet know why there is a link, or whether the damage caused is permanent.

The same team carried out similar research two years ago and found that men were also at risk of hearing loss from taking the drugs.

 

 

 

In the latest study, data was taken from the Nurses' Health Study in the US, a national survey of 116,430 female registered nurses conducted over 14 years from 1995 to 2009.

The women were asked how often they took paracetamol, ibuprofen or aspirin. In 2009, they were also asked if they had hearing problems and when those problems began.

Worrying: A study of more than 62,000 women found taking the drugs just twice a week increases the risk of hearing loss by up to 13 per cent. This picture is posed by a model

Worrying: A study of more than 62,000 women found taking the drugs just twice a week increases the risk of hearing loss by up to 13 per cent. This picture is posed by a model

The final results were adjusted to take into account other factors such as health problems, weight, vitamin deficiency and alcohol intake. The study identified more than 10,000 reported cases of hearing loss.

The author of the study, Dr Sharon Curhan, of the Brigham and Women's Hospital in Boston, said: ‘This prospective study showed that use of ibuprofen or paracetamol two or more days a week is associated with an increased risk of hearing loss in women and that the magnitude of the risk tends to be greater with increasing frequency of use.'

The British Medical Association estimates that the average adult takes 373 painkilling tablets every year - equivalent to more than one a day.

The industry in the UK is worth about £500 million a year.

Most people taking the pills are women - two-thirds of women admit to taking painkillers, compared with 31 per cent of men.

Sheila Kelly, chief executive of the Proprietary Association of Great Britain, which represents manufacturers of over-the-counter medicines, said:

‘Over-the-counter pain relief products are for short-term use and the findings should not concern women who are taking painkillers occasionally to treat problems such as headaches, colds and flu or period pain.

'Hearing loss is common in elderly people, and while the study found an association with frequent use of painkillers, it cannot be isolated as the cause.'

The Medicines and Healthcare products Regulatory Agency (MHRA) watchdog, which records side effects linked to drugs, has collected data on paracetamol and ibuprofen since 1963.

As of July 2012 there were 62 ear-related suspected adverse effects linked to ibuprofen - ten relating to hearing loss and 24 to tinnitus.

Just 15 suspected adverse effects linked to paracetamol were ear-related, but only three referred to hearing loss.

The MHRA said: ‘Ibuprofen and paracetamol have been thoroughly tested for safety and effectiveness. We continue to review available safety data.



 

by on Sep. 17, 2012 at 8:17 AM
Replies (11-20):
happinessforyou
by Member on Sep. 17, 2012 at 2:55 PM
1 mom liked this

WHAT????

maciymommieof3
by Angie on Sep. 17, 2012 at 7:40 PM

What? 

Quoting LCG83:

Hmmm interesting.

 

cryssi_renee
by on Sep. 17, 2012 at 7:42 PM
Crap, I'm going to be deaf.
Posted on CafeMom Mobile
LCG83
by on Sep. 17, 2012 at 8:23 PM
The article was interesting. Lol

Quoting maciymommieof3:

What? 


Quoting LCG83:

Hmmm interesting.

 

Posted on CafeMom Mobile
ProudMomof5Boys
by Member on Sep. 18, 2012 at 12:20 AM

interesting

taniamorse85
by Bronze Member on Sep. 18, 2012 at 3:22 AM

Eh, it does nothing for me anyway.   Ibuprofen and acetaminophen might as well be placebos when I ingest them.

_Kissy_
by on Sep. 18, 2012 at 6:28 AM
Thats why this family takes no medication
Posted on CafeMom Mobile
lillucky8
by on Sep. 18, 2012 at 8:06 AM
Interesting.
Posted on CafeMom Mobile
Mommi0509
by on Sep. 18, 2012 at 10:36 AM
It also affects your eye sight I took ib for almost a year after a car accident and by the end of that year I needed to start wearing glasses. My opt told me it is from prolonged use of ib.. Crazy a drug to take the pain away can cause more damage then good..
Posted on CafeMom Mobile
loisl25
by on Sep. 18, 2012 at 10:39 AM
Darnit! That's what I was gonna say! I was hoping nobody else thought of it first. LOL!


Quoting Punkie74:

Huh? Speak up would you....

Posted on CafeMom Mobile
Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)